A break in the surface layer of the membrane that lines the stomach. Gastric erosions arise in some gas of gastritis (inflammation of the stomach lining). A lot result from ingestion of irritants, nonsteriodal anti-inflamatory drugs (such as ibroprofen and aspirin), alcohol, or corticosteroid drugs. The physical stress of grave illness, major surgery, or injuries such as burns can also cause erosions to develop.
Mostly there are no symptoms, but erosions can bleed, causing vomiting of blood or blood in the faeces. Constant loss of blood can lead to anaemia.
Gastric erosions are confirmed by gastroscopy (examination of the stomach with a flexible viewing instrument). They often heal within a few days when treated with antacid drugs, H2-receptor antagonists, or proton pump inhibitors. Drugs that block the production of stomach acid are usually given to people who are at a high risk of developing erosions, such as those undergoing intensive care. Gastric drugs are given according to allopathic medicine but in most cases when taken over long periods of time prove to be ineffective and a waste of time the individual would need to deal with the root cause of the underlying problem and in many cases over time these drugs actually escalate the problem.